ROAD SAFETY and breakdown recovery provider GEM Motoring Assist is warning drivers who take hay fever remedies to be aware of the possible drowsy side effects some remedies can produce.
Experts warn that a heavier-than-usual pollen allergy season is expected this year, due to recent heavy rainfall which has caused a surge in grass growth across many parts of the country. When grasses flower they release clouds of pollen, spelling misery for hay fever sufferers.
The peak grass pollen period is usually the first two weeks of June, with a second peak in early July.1
As well as warning drivers about the medicines they may choose, GEM is also advising drivers against getting behind the wheel while experiencing symptoms of hay fever. Sneezing, a runny nose, streaming eyes and coughing all bring the risk of impairment and distraction, and increasing the risk of a collision.
GEM chief executive Neil Worth said: “The symptoms of hay fever can be very uncomfortable, with a risk that they will impair your ability to drive safely. At the same time some medicines used to treat hay fever can make you tired or groggy, potentially compromising your ability to react to hazards while driving.
“We encourage you to check with your GP or pharmacist, and to read any warnings contained on the labels of the medicines you plan to take.
“The same road traffic laws apply to therapeutic drugs as to illicit substances, so if your driving is impaired and you cause a collision, you risk prosecution and the loss of your licence.”
Hay fever, also known as allergic rhinitis, affects almost 10 million people in England, of all ages. That’s almost one in four adults and one in 10 children.
GEM’s hay fever safety checklist:
Ask your doctor or pharmacist if a medicine could affect your ability to drive. Be particularly careful if you are using a medicine for the first time.
If you do experience potentially dangerous side effects from a medicine, don’t drive. Organise a taxi or a lift from a friend if you need to travel.
If you find a particular medicine is making you sleepy, consider asking if there is a non-sedating alternative available.
If you decide not to use a remedy, bear in mind that the symptoms of hay fever itself can impair your ability to drive. So if pollen counts are forecast to be high, please ask someone else to drive – or use another form of transport.
It’s not just prescription medicines that can cause drowsiness and other potentially dangerous side-effects. So, check with your pharmacist if you plan to use an over-the-counter drug.
If you’re unsure about the warning given on the medicine you’re using, ask your doctor or pharmacist to explain any risks… before you drive anywhere.
Follow GEM on Twitter @MotoringAssist for the latest industry news.
*Article Source http://www.motoringassist.com/